Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 55, NWS Grand Rapids, MI

July 21, 2016

NWS Grand Rapids, MI issued this small craft advisory at Jul 21, 2016, 10:30 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2016, 10:30 AM EDT (14:30 UTC)
Expired
Jul 21, 2016, 8:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

531 
WHUS73 KGRR 211430
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT THU JUL 21 2016

LMZ849-212100-
/O.NEW.KGRR.SC.Y.0055.160721T1430Z-160721T2100Z/
PENTWATER TO MANISTEE MI-
1030 AM EDT THU JUL 21 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. 

* WINDS...SOUTH 15 TO 25 KNOTS INTO EARLY THIS EVENING...DIMINISHING
  TO 10 TO 20 KNOTS LATE THIS EVENING.

* WAVES...3 TO 5 FEET INTO LATE AFTERNOON DIMINISHING TO 2 TO 4
  FEET BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM
3 follow-up statements
774 
WHUS73 KGRR 211513
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 AM EDT THU JUL 21 2016

LMZ848-212315-
/O.EXB.KGRR.SC.Y.0055.000000T0000Z-160722T0000Z/
WHITEHALL TO PENTWATER MI-
1113 AM EDT THU JUL 21 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WINDS...SOUTH 20 TO 25 KNOTS INTO EARLY THIS EVENING...
  DIMINISHING TO 10 TO 20 KNOTS LATE THIS EVENING.

* WAVES...3 TO 5 FEET INTO LATE AFTERNOON DIMINISHING TO 2 TO 4
  FEET BY MID EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ849-212315-
/O.EXT.KGRR.SC.Y.0055.000000T0000Z-160722T0000Z/
PENTWATER TO MANISTEE MI-
1113 AM EDT THU JUL 21 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...SOUTH 15 TO 25 KNOTS INTO EARLY THIS EVENING... 
  DIMINISHING TO 10 TO 20 KNOTS LATE THIS EVENING. 

* WAVES...3 TO 5 FEET INTO LATE AFTERNOON DIMINISHING TO 2 TO 4 
  FEET BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM
381 
WHUS73 KGRR 211943
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT THU JUL 21 2016

LMZ848-849-220000-
/O.CON.KGRR.SC.Y.0055.000000T0000Z-160722T0000Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
343 PM EDT THU JUL 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...SOUTH 15 TO 25 KNOTS INTO EARLY THIS EVENING... 
  DIMINISHING TO 10 TO 20 KNOTS LATE THIS EVENING. 

* WAVES...3 TO 5 FEET INTO LATE AFTERNOON DIMINISHING TO 2 TO 4 
  FEET BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM
301 
WHUS73 KGRR 220007
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
807 PM EDT THU JUL 21 2016

LMZ848-849-220115-
/O.EXP.KGRR.SC.Y.0055.000000T0000Z-160722T0000Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
807 PM EDT THU JUL 21 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND WAVES HAVE SUBSIDED THIS EVENING AND THE SMALL CRAFT
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 21, 9:32 AM EDT, 58 minutes earlier.

Area forecast discussion, Jul 21, 9:32 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
932 AM EDT THU JUL 21 2016

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 931 AM EDT Thu Jul 21 2016

Looking at the atmosphere ahead of the line shows increasing
moisture and instability over Lower Michigan into early
afternoon. Also the water vapor images show deep moisture surging
this way. Those would lead me to believe the MCS will reach
Southwest Lower Michigan. On the other hand the low level jet
(latest rap model) does not get down into our CWA until this
evening. Also another negative it the upper level jet is near Lake
Superior this afternoon. So...bottom line... will it reach here?
There are mixed signals but our best guess to the lack of mid
level support I am thinking it will weaken as it moves into this
area. Even so... I do believe we will see some thunderstorms into
early this afternoon over the western CWA. As for severe storms,
the effective deep layer shear, near 50 knots remains parked over
Central lake Michigan (SPC Meso Analysis). This also supports
storms weaking as they move inland. We will continue to watch this
as it unfolds.

&&

.SYNOPSIS...
Issued at 301 AM EDT Thu Jul 21 2016

A high pressure system centered over the Central Appalachians will
continue to generate a southwest flow here in Michigan into
Friday. As a result...the hot and very humid airmass in the Middle
Mississippi Valley will continue to advect into the Great Lakes
Region. A relatively weak cold front will slip down from the
Northwest on Friday. Out ahead of this feature there will be a
risk for scattered thunderstorms...a few of which could be
severe...mainly tonight. Locally heavy rainfall will likely occur
as well.

&&

.UPDATE...
Issued at 817 AM EDT Thu Jul 21 2016

Increased the probability of rain late this morning into the
afternoon based on the line of storms headed our way. Plenty of
instability out ahead of it to support convection continuing.
Pocket of higher effective deep layer shear will still support
some organization of this system for a few more hours.

&&

.SHORT TERM...(Today through Saturday)
Issued at 301 AM EDT Thu Jul 21 2016

The main challenge in the short term deals with any headline
changes and the potential for severe weather.

I kept the heat advisory going for much of the region as not much
has really changed in the latest runs of the models. We are still
looking at a hot and increasingly humid airmass flowing in from
the southwest. Temperatures are likely to climb above 90 degrees
today and Friday. Overnight lows are expected to remain in the
70s...especially with the surface dewpoints forecasted to climb
well into the 70s today and tonight. Convection could alter the
temperatures today into Friday. If the complex currently in MN
tracks into the CWA this afternoon...the warmest part of the day
may end up being late this morning into the early afternoon hours.

Slight risk for severe weather continues mainly for this afternoon
and tonight. The complex across MN still looks vigorous and has
been forward propagating. SPC mesoanalysis still has 4000 j/kg ml
cape ahead of it with effective deep layer shear around 40 knots.
Models have been trying to diminish this system and do not seem to
have a good handle on it. I think we will need to monitor this
feature closely for a possible afternoon severe weather event here
in SW MI.

Tonight the front presses down from the northwest. Considering we
will have a very moist and unstable airmass in place along with a
LLJ...the risk for strong convection exists. Very heavy rain could
accompany any of the stronger cells with pwat values topping 2
inches and surface dewpoints well into the 70s. Will keep the high
pops going for tonight. The risk for storms persists into Friday
as well...mainly across southern parts of the CWA

.LONG TERM...(Saturday night through Wednesday)
Issued at 301 AM EDT Thu Jul 21 2016

Hot humid weather will remain in place through the weekend. However
a cold front moving across Michigan Sunday will likely generate
showers and thunderstorms, some of which may be strong to severe.
Plenty of instability will be in place with highs in the upper 80s
and dewpoints in the 70s. Additionally, the LLJ noses into the
western cwa by early afternoon and bulk shear values increase to 35
knots, suggesting that some convective organization will be
possible.

The front should move east of the cwa by Sunday evening. Slightly
cooler air will flow in behind it and highs will fall to the lower
to mid 80s Monday and Tuesday, both of which look dry at this point.
Thunderstorm chances will increase again Wednesday as a warm front
moves toward the cwa.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 601 AM EDT Thu Jul 21 2016

The thunderstorms in western Wisconsin are forecasted to weaken
this morning. Thus the TAFS here in Southwest Lower Michigan do
not feature thunderstorms for later this morning or the afternoon.
This will need to be monitored closely in the event that the
storms do not weaken.

A risk for thunderstorms exists tonight. This is when a cold front
will be pressing down from the northwest.

MVFR fog/hz will be possible as a very moist airmass streams in
from the southwest.

&&

.MARINE...
Issued at 301 AM EDT Thu Jul 21 2016

Close call for small craft conditions and beach hazards this
afternoon and evening...mainly north of Muskegon. The forecasted waves
are running about a foot too high right now...so the model
forecasted 4 footers off of Little and Big Sable points may not
quite get that high. How the approaching convection
evolves/diminishes will likely impact the waves...so some
uncertainty exists.  Will need to monitor trends closely.

&&

.HYDROLOGY...
Issued at 332 PM EDT Wed Jul 20 2016

The main hydro concern through the end of the week will be localized
flooding due to heavy rainfall. Showers and storms are expected
mainly Thursday afternoon into early Friday morning. With low
confidence in coverage, the pattern will continue to support some
locations not seeing enough rain and some locations getting too much
too quickly.

Basin-average rainfall of a half inch to 1 inch is forecast, but
strong thunderstorms could produce localized rainfall totals well
over 1 inch. As is typical with summer convection, rainfall totals
will probably vary substantially over short distances.

&&

.GRR Watches/Warnings/Advisories...
MI...Heat Advisory from 1 PM this afternoon to 7 PM EDT Friday for
     MIZ044>046-050>052-056>059-064>067-071>074.

LM...None.
&&

MESOSCALE...WDM
UPDATE...MJS
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...MJS
HYDROLOGY...EBW
MARINE...MJS
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 AM EDT THU JUL 21 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
444 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES AROUND 100 ARE EXPECTED THIS AFTERNOON. PROLONGED
EXPOSURE TO THE OUTDOOR HEAT COULD BE DANGEROUS...MAKING HEAT
EXHAUSTION OR HEAT STROKE POSSIBLE.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. STORM MOTION WILL BE
NORTH TO SOUTH AROUND 35 MPH. THE MAIN THREAT WILL BE DAMAGING
WINDS AND HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH
COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES AROUND 100 ARE EXPECTED FRIDAY. PROLONGED EXPOSURE
TO THE OUTDOOR HEAT COULD BE DANGEROUS...MAKING HEAT EXHAUSTION OR
HEAT STROKE POSSIBLE.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY ACROSS SOUTHERN
LOWER MICHIGAN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-220845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
444 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS...HAIL AND FREQUENT LIGHTNING MAY
POSE A RISK TO MARINERS MAINLY THIS AFTERNOON AND TONIGHT.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THIS AFTERNOON AND
EVENING NORTH OF WHITEHALL. SUCH WAVES COULD RESULT IN HAZARDOUS
SWIM CONDITIONS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND STARTING AGAIN
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:20 AM EDTSpecial Marine WarningGRR85 min
Jul 21, 10:39 AM EDTBeach Hazards StatementGRRMason, Oceana6 hr
Jul 21, 10:47 AM EDTSpecial Weather StatementGRRLake, Mason, Mecosta, Muskegon, Newaygo, Oceana and 1 more88 min
Jul 21, 11:38 AM EDTSpecial Marine WarningGRR52 min
Jul 21, 12:15 PM EDTSpecial Weather StatementGRRClare, Ionia, Isabella, Kent, Lake, Mecosta and 5 more60 min
Jul 21, 12:30 PM EDTSpecial Marine WarningGRR60 min
Jul 21, 1:15 PM EDTSpecial Marine WarningGRR60 min
Jul 21, 1:16 PM EDTSpecial Weather StatementGRRAllegan, Barry, Ionia, Kent, Montcalm59 min
Jul 21, 1:43 PM EDTSpecial Weather StatementGRRKalamazoo, Van Buren62 min
Jul 21, 1:56 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Gratiot64 min
Jul 21, 2:22 PM EDTSpecial Weather StatementGRRIngham, Jackson53 min
Jul 21, 2:43 PM EDTSpecial Weather StatementGRRCalhoun32 min
Jul 21, 3:03 PM EDTSpecial Weather StatementGRRIngham, Jackson42 min

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.